Drought, McCurtain
- When
- June 21, 6:00 AM CST to June 30, 11:59 PM CST
- Where
- McCurtain forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.115, -94.771 (the zone’s center; the record gives no point)
Much above normal temperatures and much below normal rainfall throughout much of May and June contributed to the development of severe drought conditions across Southern McCurtain County Oklahoma along and south of a Pine Creek Lake to a Broken Bow Lake line. 22 inches of rain fell from early May through the third week of June in Broken Bow, which was 14% of normal during what is typically the…
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
Much above normal temperatures and much below normal rainfall throughout much of May and June contributed to the development of severe drought conditions across Southern McCurtain County Oklahoma along and south of a Pine Creek Lake to a Broken Bow Lake line. Only 1.22 inches of rain fell from early May through the third week of June in Broken Bow, which was 14% of normal during what is typically the wettest period of the year. Only 1.30 inches of rain also fell from early May through the third week of June in Idabel, which was 16% of normal. This extensive dryness, combined with temperatures that ranged from 5-6 degrees above normal during May, and 4-5 degrees above normal during June, resulted in many farmers/producers losing many of their non-irrigated crops, as well as increased fire danger. While widespread rainfall amounts of 2-3 inches fell during the third week of June, which temporarily alleviated these very dry conditions, severe drought continued to end the month.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jun 21, 4:56 AM CST, 1 hour 4 minutes earlier.
Area Forecast Discussion National Weather Service Shreveport LA 556 AM CDT Thu Jun 21 2018 .AVIATION... IFR flight conditions this morning to improve to MVFR by 21/15Z followed by VFR across most terminals by 21/18Z. However, VCTS conditions may be possible across TXK from 21/20Z-22/02Z. Southwest winds around 5-8 knots today to become south at 5 knots overnight. Otherwise, could see MVFR ceilings returning to LFK/MLU terminals after 22/08Z. /05/ && .PREV DISCUSSION... /issued 350 AM CDT Thu Jun 21 2018/ SHORT TERM.../Today through Friday Night/ Low clouds and patchy fog possible this morning due to increased low-level moisture from recent rains. Weak surface boundary across the region combined with a lingering upper-trough to maintain decent rain chances across the the southeastern half of the region today from mainly southern Arkansas into north Louisiana and deep east Texas. High temperatures forecast to climb into the upper 80s areawide today. Could see late afternoon and evening convection across southeast Oklahoma and southern Arkansas as weak impulses drift east along the base of upper-trough. On Friday, a cold front extending from the Ohio River Valley to southern Arkansas will be the focus of convection throughout the day with stronger storms expected during the afternoon and evening hours. An atmosphere rich in moisture combined with weak disturbances within a subsident northwest flow regime on the backside of the upper trough could contribute to damaging winds, hail, and isolated tornadoes with some discreet supercells mainly across southern Arkansas and extreme north Louisiana. Convection is forecast to linger through the evening hours, improving through the overnight hours. Temperatures on Friday to range from highs in the low to mid 90s with overnight lows in the mid 70s. /05/ LONG TERM.../Saturday through Wednesday night/ The trend going into the longer term portion of the forecast will be for the subtropical ridge to become firmly established across the region once again. This will generally serve to limit opportunities for convection, especially across the southern half of our forecast area this weekend. Weak shortwave disturbances moving through the upper flow pattern will shift SE from the Plains during the weekend and provide slightly better chances for showers and thunderstorms mainly along and north of the I-30 corridor with a stalled frontal boundary gradually lifting farther north away from our region. High temperatures will return to the lower to mid 90s due to increasing influence of the upper ridge and the lack of widespread rainfall. The trend of hotter temperatures and low rain chances will carry through the middle of next week as the upper ridge maintains a solid grip on the region. Better rain chances look to return just beyond the long term forecast period toward the end of next week with the seabreeze becoming more active once again. In the meantime, the first full week of summer will certainly feel like it with typical hot and humid conditions expected as highs reach into the lower to mid 90s each afternoon. /19/ && .PRELIMINARY POINT TEMPS/POPS... SHV 92 76 95 76 / 30 10 20 20 MLU 88 74 92 75 / 70 20 40 30 DEQ 90 70 92 73 / 20 40 40 30 TXK 91 73 93 76 / 20 40 40 30 ELD 90 73 92 74 / 30 30 40 30 TYR 91 76 95 76 / 20 10 10 10 GGG 91 75 95 76 / 30 10 10 10 LFK 90 75 95 76 / 60 10 10 10 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...None. LA...None. OK...None. TX...None. && 05/19
Hazardous Weather Outlook National Weather Service Shreveport LA 607 AM CDT Thu Jun 21 2018 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077- TXZ096-097-108>112-124>126-136>138-149>153-165>167-221115- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto- Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn- Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp- Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk- Panola-Nacogdoches-Shelby-Angelina-San Augustine- 607 AM CDT Thu Jun 21 2018 This Hazardous Weather Outlook is for portions of south central Arkansas, southwest Arkansas, north central Louisiana, northwest Louisiana, southeast Oklahoma, east Texas and northeast Texas. .DAY ONE...Today and Tonight... Isolated thunderstorms will remain possible today, especially across the eastern half of our region. Stronger thunderstorms will be capable of producing gusty winds and brief heavy down pours along with occasional lightning. However, no organized threat of severe weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday... The chance of thunderstorms will remain possible through the weekend, mainly during the afternoon and early evening as rich tropical moisture interacts with the approach and passage of an upper level low pressure system and a southward moving cold front. A few thunderstorms may be strong to severe on Friday with threats of gusty winds, hail, heavy rainfall, and deadly lightning. The weekend will resort back to mainly isolated afternoon showers and thunderstorms with a climbing heat index and high pressure ridge returning with warming temperatures back into the lower to mid 90s. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel...amateur radio operators...and storm spotters will not be needed through tonight. 19
Special Weather Statement
National Weather Service Shreveport LA
131 AM CDT THU JUN 21 2018
ARZ073-210715-
Union AR-
131 AM CDT THU JUN 21 2018
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN UNION COUNTY UNTIL 215
AM CDT...
At 131 AM CDT, Doppler radar was tracking a strong thunderstorm over
Lawson, or 11 miles east of El Dorado, moving east at 30 mph.
Winds in excess of 30 mph will be possible with this storm.
Locations impacted include...
Strong, Lapile, Urbana, Lawson, Felsenthal, Hillsboro, New London and
Pigeon Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3311 9255 3329 9254 3329 9247 3327 9242
3328 9238 3329 9236 3328 9233 3326 9232
3328 9230 3326 9229 3325 9223 3323 9223
3323 9222 3321 9223 3320 9221 3321 9218
3316 9217 3316 9211 3310 9214 3305 9211
TIME...MOT...LOC 0631Z 273DEG 25KT 3320 9246
19The national radar mosaic for the moment the first event began.
1 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2018Every state in 2018This day in weather historyWarnings in Oklahoma, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 754360.